Hail, Custer
- When
- July 3, 12:39 PM MST
- Where
- Custer County, 5 mi SSW of Custer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.703, -103.638
A severe thunderstorm developed over the southern Black Hills, producing hail to quarter size from south of Custer to near Pringle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the southern Black Hills, producing hail to quarter size from south of Custer to near Pringle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 10:38 AM MST, 2 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1138 AM MDT Sat Jul 3 2021 .DISCUSSION...(Today Through Friday) Issued at 243 AM MDT Sat Jul 3 2021 Upper low over western ND is lifting northeastward with trof crossing northwestern SD. Isolated showers over Perkins County continue to move northward and will be out of the area by sunrise. Surface lee trof extends across eastern MT-WY with southeast winds and dewpoints in the 50s over the forecast area. Despite overall ridging during the coming week, precipitation chances will exist for the first part of the week. Thunderstorms will develop over southwestern-south central SD this afternoon and evening as the surface trof crosses the area this afternoon. Temperatures will be in the mid 90s to low 100s as thermal ridge builds with trof. Behind the trof, high pressure builds into the central Dakotas with dry conditions during the morning of Independence Day and slightly cooler temperatures. Isolated weak thunderstorms may develop during the afternoon as return flow develops over northeastern WY ahead of next lee trof, although CAPE values are 500-1000 j/kg. Another shortwave and cold front crosses the upper ridge Monday evening-Tuesday morning may bring more widespread rain, especially across southern SD, and cooler temperatures. Drier weather and warmer temperatures will return Wednesday. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1134 AM MDT Sat Jul 3 2021 VFR conditions are generally expected through the forecast period. Isolated to scattered showers and thunderstorms are likely to develop across much of the area during the afternoon and evening. Brief MVFR/IFR conditions, along with hail and gusty winds, are possible in and near any stronger storms. Strong to severe storms are expected across south central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...55 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 1041 AM MDT Sat Jul 3 2021 WYZ054>058-071-041300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible over northeast Wyoming this afternoon. Severe thunderstorms are not expected, but small hail and gusty winds could accompany a stronger storm. Hot and dry conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-072-073-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and early evening. A few strong to marginally severe storms with hail and gusty winds are possible, especially across the Black Hills area. The grassland fire danger index will be in the high category this afternoon across the plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. The grassland fire danger index is expected to be in the high category Sunday afternoon across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-027>030-041>043-074-041300- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Hermosa Foot Hills- 1041 AM MDT Sat Jul 3 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to marginally severe storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-041300- Bennett-Mellette-Todd-Tripp- 1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are likely to develop across the area this afternoon and evening. A few strong to severe storms are possible later this afternoon. Large hail with strong gusty winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms are expected across much of the area Sunday into the first part of next week. Severe thunderstorms are not expected at this time, but isolated stronger storms could produce small hail, gusty winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1222 PM MDT Sat Jul 3 2021 SDZ029-031900- Southern Black Hills SD- 1222 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Pringle, or 8 miles south of Custer, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwestern Wind Cave National Park, Buffalo Corrals and southern Custer State Park. LAT...LON 4363 10362 4371 10358 4370 10335 4356 10340 TIME...MOT...LOC 1822Z 276DEG 9KT 4365 10356 Rudge
Special Weather Statement National Weather Service Rapid City SD 1235 PM MDT Sat Jul 3 2021 SDZ024-026-028-072-031915- Northern Black Hills SD-Central Black Hills SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 1235 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON COUNTIES... At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm near Nemo, or 14 miles northwest of Rapid City, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Black Hawk, Johnson Siding, Nemo and Hisega. LAT...LON 4414 10360 4422 10352 4415 10330 4404 10339 TIME...MOT...LOC 1835Z 300DEG 9KT 4416 10350 Rudge
Special Weather Statement National Weather Service Rapid City SD 1253 PM MDT Sat Jul 3 2021 SDZ029-031945- Southern Black Hills SD- 1253 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER COUNTY... At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm over Stockade Lake, or 3 miles east of Custer, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Blue Bell, State Game Lodge, Stockade Lake, Custer State Park, Mount Coolidge and Legion Lake. LAT...LON 4372 10361 4380 10356 4378 10333 4364 10340 TIME...MOT...LOC 1853Z 292DEG 8KT 4375 10353 Rudge
Special Weather Statement National Weather Service Rapid City SD 127 PM MDT Sat Jul 3 2021 SDZ029-032015- Southern Black Hills SD- 127 PM MDT Sat Jul 3 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Jewel Cave National Monument, or 9 miles west of Custer, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Custer and Crazy Horse Memorial. LAT...LON 4377 10385 4385 10380 4382 10357 4368 10366 TIME...MOT...LOC 1926Z 296DEG 9KT 4380 10379 Rudge
The Rapid City radar (KUDX), 80 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959924, 959925, 959926.